Michigan, 2013Lightning Strike and Heavy Rain in Michigan, September 1, 2013
September 1, 2013 · NWS MQT · 2 events in 1 county or zone
A thunderstorm with intense lightning dropped heavy rain over the Calumet area on the 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with intense lightning dropped heavy rain over the Calumet area on the 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 1, 6:40 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 1, 6:40 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
740 AM EDT SUN SEP 1 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 453 AM EDT SUN SEP 1 2013
RAIN SHOWERS ARE NOT NEARLY AS WIDESPREAD AS THE EARLIER NWP RUNS
SUGGESTED AS THE BEST MOISTURE SEEMED TO OUTRUN THE BEST LIFT. THIS
IS DESPITE THE QUITE IMPRESSIVE UPPER LOW DEVELOPING OVER NRN MN AS
SEEN ON WATER VAPOR. THE BEST SHOWER ACTIVITY AT THIS TIME SEEMS TO
BE ALIGNED WITH THE COLD FRONT OVER WRN LAKE SUPERIOR INTO NRN WI
AND IN THE WARM ADVECTION REGION OVER NRN UPPER MI AND CENTRAL LAKE
SUPERIOR. MEANWHILE...SOME WRAP AROUND SHOWER ACTIVITY HAS MOVED
INTO NRN MN BEHIND THE UPPER LOW. THE EXPECTATION IS FOR THE SHOWER
ACTIVITY TO CONTINUE MOVING EASTWARD...ALTHOUGH RATHER SLOWLY AS THE
UPPER LOW CLOSES OFF. IN FACT...DO NOT EXPECT THE COLD FRONT TO EXIT
EASTERN UPPER MI UNTIL LATE THIS AFTERNOON/EARLY THIS EVENING. AS
SUCH...HAVE CONTINUED WITH A SLOW PROGRESSION OF HIGHER POPS FROM
WEST TO EAST DURING THE DAY. WILL MAINTAIN THE HIGHEST POPS IN THE
LIKELY CATEGORY ACROSS LAKE SUPERIOR AND NRN UPPER MI AHEAD OF THE
FRONT AS THIS IS WHERE THE BEST FORCING IS EXPECTED AS THE UPPER
TROUGH TRANSVERSES THE AREA. DUE RELATIVELY STEEP MID LEVEL LAPSE
RATES OF 6.5 C/KM...STILL EXPECT SOME THUNDERSTORM ACTIVITY ALTHOUGH
SEVERE STORMS ARE UNLIKELY DUE TO THE RELATIVELY WEAK INSTABILITY
WITH MUCAPE VALUES OF 500-1000 J/KG. NONETHELESS...SINCE THE FRONT
WILL BE PASSING THE EASTERN HALF OF THE FORECAST AREA DURING THE MID
AFTERNOON WHERE THE POTENTIAL FOR SOME BETTER HEATING EXISTS...THERE
IS A SMALL CHANCE FOR MARGINALLY SEVERE HAIL AND WIND WITH ANY STORM
GENERALLY EAST OF A MARQUETTE TO MENOMINEE LINE.
BEHIND THE FRONT LATE THIS AFTERNOON INTO THIS EVENING...WINDS WILL
SHIFT TO THE NW WITH STRONG COLD ADVECTION AT 850MB. BY MON
MORNING...850MB TEMPS WILL DROP TO +5C ACROSS THE WESTERN PART OF
THE FORECAST AREA. THIS COMBINED WITH PLENTY OF LOW LEVEL MOISTURE
TRAPPED UNDER THE INVERSION AND CYCLONIC UPSLOPE FLOW WILL ALLOW FOR
AREAS OF DRIZZLE TO DEVELOP NEAR LAKE SUPERIOR TONIGHT. IN
ADDITION...AREAS CLOSE TO LAKE SUPERIOR WILL SEE A BRISK NW WIND
OVERNIGHT AS THE HIGH SLOWLY BUILDS SOUTHWEST FROM THE CANADIAN
MARITIMES. WINDS IN THE VARIOUS NWP HAVE STEADILY INCREASED FROM RUN
TO RUN WITH GUSTS TO 30 MPH NEAR THE LAKESHORE POSSIBLE TONIGHT.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 453 AM EDT SUN SEP 1 2013
NEARLY STACKED SFC-UPPER LOW STARTS OFF LABOR DAY BTWN LK SUPERIOR
AND JAMES BAY. MOIST CYCLONIC SFC-H85 FLOW IN WAKE OF THE LOW SHOULD
KEEP LGT DRIZZLE GOING THROUGH AT LEAST MIDDAY NEAR LK SUPERIOR.
SUBSIDENCE TIED TO SFC HIGH SLIDING IN FROM THE NORTHERN PLAINS
EVENTUALLY SCOURS OUT MOISTURE IN THE LOW-LEVELS. SINCE SFC-H85
WINDS REMAIN OFF LK SUPERIOR AND H9 THERMAL TROUGHING DOES NOT EXIT
UNTIL MONDAY EVENING...EXPECT CLOUDS TO ONLY SLOWLY CLEAR OUT IN THE
AFTN. PROBABLY LOOKING AT THE COOLEST DAY IN A WHILE WITH READINGS
IN THE 60S...COOLEST NEAR LK SUPERIOR AND THE WARMEST OVR FAR SCNTRL
UPR MICHIGAN. EVEN THE TEMPS INLAND WILL BE HELD DOWN DUE TO THE
CLOUD COVER STICKING AROUND INTO THE AFTN. SOUNDINGS FOR MONDAY SHOW
BREEZY CONDITIONS AS MIXED LAYER WINDS THROUGH H9 ARE WELL ABOVE 20
KTS. STRONGEST WINDS WILL BE ALONG LAKE SUPERIOR SHORE OVER THE EAST
HALF OF THE CWA. THESE STRONG NORTH WINDS AND BUILDING WAVES WILL
RESULT IN A HIGH SWIM RISK FOR THE BEACHES IN MARQUETTE AND ALGER
COUNTIES.
TROUGH BOTH ALOFT AND AT THE SFC SLOWLY MOVES EAST TOWARD THE
ONTARIO AND QUEBEC BORDER BY 12Z TUESDAY. PRETTY STRONG JET AT H25
IS DIGGING ACROSS UPPER LAKES INTO THE WEST SIDE OF THE TROUGH
ALOFT. THUS...EXPECT THE SFC-H85 RIDGE TO REALLY ONLY MOVE INTO THE
FAR WESTERN PART OF THE CWA MONDAY NIGHT WHERE TEMPS MAY BE ABLE TO
FALL OFF INTO THE LOWER 40S. NNW WIND SFC-H85 TO AROUND 20 KTS
SHOULD OVR CNTRL AND EASTERN CWA CLOSER TO DEPARTING LOW PRESSURE
SHOULD RESTRICT COOLING POTENTIAL. EVENTUALLY RIDGE WILL MAKE IT
ACROSS THE CWA ON TUESDAY...LEADING TO MOSTLY SUNNY SKIES. SINCE
RIDGE AXIS IS MORE OVER UPPER MISSISSIPPI RIVER VALLEY AND FLOW AT
H9-H85 IS WESTERLY...TEMPS SHOULD BOUNCE BACK NICELY COMPARED TO THE
COOLER READINGS ON MONDAY. SOUNDINGS SHOWING MIXING TO H85 WHICH
SUPPORTS HIGHS INTO THE 70S FOR MANY AREAS. RIDGE SLIDES TOWARD OHIO
VALLEY BY 12Z WEDNESDAY LEADING TO WEST LOW-LEVEL WINDS TO START THE
DAY. SLIGHT DISAGREEMENT IN HOW QUICKLY COLD FRONT DROPPING IN FROM
THE NORTH ARRIVES OVER UPR MICHIGAN. ECMWF SHOWS FRONT INTO THE
NORTHERN CWA BY 18Z WHILE THE GFS IS 3-6 HR LATER. MORE MOISTURE
WITH GFS FROPA AND IT ACTUALLY KICKS OUT LGT QPF. DRIER H85-H7 LAYER
ON ECMWF. GIVEN LACK OF MOISTURE WITH THE FRONT...LOOKING AT MINIMAL
CHANCES OF PRECIP. GFS SOUNDINGS EVEN SUGGEST MAINLY A DRIZZLE SETUP
FOR UPSLOPE AREAS WITH NORTHERLY WINDS. MOISTURE IS VERY SHALLOW
THOUGH...SO WOULD NOT EXPECT MUCH IN WAY OF PRECIP OR CLOUDS FOR
THAT MATTER. TIMING OF FRONT WILL MAKE ALL THE DIFFERENCE FOR TEMPS.
CONSENSUS OF GUIDANCE WORKS FOR NOW.
LATE IN THE WEEK AND ON INTO NEXT WEEKEND...UPR LAKES IS WITHIN NW
FLOW ALOFT. AT THIS POINT...WEATHER LOOKS GENERALLY UNEVENTFUL IN
THAT PATTERN. A COUPLE OF MOISTURE STARVED FRONTS MAY CROSS THE
REGION FM NW TO SE. AHEAD OF THESE BOUNDARIES IT IS NOT ALL THAT
COOL THOUGH...SO TEMPS COULD END UP ABOVE NORMAL WITH READINGS
LIKELY WELL INTO THE 70S IF NOT HITTING 80 DEGREES IN SOME SPOTS
THURSDAY THROUGH SATURDAY. COOLEST READINGS WILL BE WITH ONSHORE
FLOW BEHIND THE FRONTAL PASSAGES IN THE NORTH.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 739 AM EDT SUN SEP 1 2013
A COLD FRONT ENTERING WESTERN UPPER MICHIGAN WILL MOVE ACROSS THE
AREA TODAY. AHEAD OF THE FRONT...SHOWERS AND STORMS WILL MOVE
THROUGH CMX AND SAW THIS MORNING WITH IFR CONDITIONS POSSIBLE FOR
BRIEF PERIODS OF TIME DURING THE HEAVY RAIN. IMMEDIATELY BEHIND THE
FRONT...CIGS WILL DROP TO LOWER MVFR OR IFR CONDITIONS THIS
AFTERNOON AS WINDS TURN NW. DOWNSLOPE COMPONENT AT CMX MAY KEEP CIGS
SLIGHTLY HIGHER THERE. IN ADDITION...THE NW WINDS WILL BECOME GUSTY
BEHIND THE FRONT AT ALL SITES AND AS TEMPS ALOFT BECOME
COLDER...EXPECT SOME DRIZZLE TO DEVELOP TONIGHT.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 453 AM EDT SUN SEP 1 2013
THE LOW AND ASSOCIATED COLD FRONT ENTERING WRN LAKE SUPERIOR WILL
MOVE ACROSS THE AREA TODAY. AHEAD OF THE FRONT THIS
MORNING...SOUTHERLY WINDS WILL GUST TO AS HIGH AS 25 KT ACROSS THE
EASTERN HALF. BEHIND THE FRONT....WINDS WILL QUICKLY SHIFT TO THE NW
THEN N AND INCREASE TO 20-30 KT LATE THIS AFTN INTO THIS EVENING.
MODEL GUIDANCE HAS STEADILY INCREASED WINDS OVER THE LAKE FOR THE
PAST FEW RUNS...AND A FEW GUSTS NEAR GALE FORCE OVER THE CENTRAL AND
EASTERN PART OF THE LAKE TONIGHT INTO MON MORNING ARE NOT OUT OF THE
QUESTION. WINDS WILL SLOWLY START TO SUBSIDE ON MONDAY INTO MONDAY
NIGHT AS HIGH PRESSURE BUILDS INTO THE WESTERN GREAT LAKES. QUIET
WEATHER THEN TUE-THU AS WINDS SHIFT SW BY THU AHEAD OF THE NEXT LOW
PRESSURE SYSTEM.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...MRD
LONG TERM...JLA
AVIATION...MRD
MARINE...MRD
Hazardous weather outlook, Sep 1, 4:38 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
538 AM EDT SUN SEP 1 2013
MIZ005-006-021200-
MARQUETTE-ALGER-
538 AM EDT SUN SEP 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGH LATE TODAY. A HIGH RISK OF RIP
CURRENTS WILL DEVELOP AT THE LAKE SUPERIOR BEACHES THIS EVENING AS
NORTH WINDS AND WAVES QUICKLY INCREASE BEHIND A COLD FRONT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A HIGH SWIM RISK IS EXPECTED ALONG THE BEACHES OF MARQUETTE AND ALGER
COUNTIES THROUGH MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ001>004-007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
538 AM EDT SUN SEP 1 2013 /438 AM CDT SUN SEP 1 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE OVER WESTERN UPPER MICHIGAN THROUGH EARLY
THIS AFTERNOON...AND ACROSS THE REST OF UPPER MICHIGAN THROUGH LATE
TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-021200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
538 AM EDT SUN SEP 1 2013 /438 AM CDT SUN SEP 1 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR THIS MORNING
AND ACROSS THE REST OF LAKE SUPERIOR THROUGH LATE TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NORTH TO NORTHWEST WINDS MAY BRIEFLY GUST TO GALES TO 35 KNOTS
EARLY ON MONDAY MORNING OVER THE EAST HALF OF LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-021200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
538 AM EDT SUN SEP 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGH LATE TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NORTH TO NORTHWEST WINDS MAY GUST TO 25 KNOTS MUCH OF MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLA
In the hours before
Special weather statement, Sep 1, 8:45 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
945 AM EDT SUN SEP 1 2013
MIZ005-010-011415-
IRON-MARQUETTE-
845 AM CDT SUN SEP 1 2013
...SIGNIFICANT WEATHER ALERT FOR IRON AND MARQUETTE COUNTIES UNTIL
915 AM CDT/1015 AM EDT/...
AT 844 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF AMASA...OR 11 MILES NORTH OF
CRYSTAL FALLS. THIS STORM WAS MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WITCH LAKE...
REPUBLIC...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
TITUS
Heavy Rain, Houghton
- When
- September 1, 9:50 AM EST to 10:40 AM EST
- Where
- Houghton County, 0.94 mi E of Calumet
- Reported by
- CoCoRaHS
- Coordinates
- 47.250, -88.450
An automated rain gauge in the Calumet area measured two inches of rain in less than 45 minutes.
Lightning, Houghton
- When
- September 1, 10:50 AM EST to 10:55 AM EST
- Where
- Houghton County, 0.85 mi N of Laurium
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 47.242, -88.448
A lightning strike blew holes in the steeple of the Keweenaw Heritage Center at St. Anne's Church in Calumet. The roofing and underlying wood were shattered.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2013$22 million · 8 events
- Damaging Winds and Lightning Strike in South Carolina, September 1, 20131 death · 50 kt wind · 3 events
- Wildfire in California, September 1 to 30, 2013$15 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2013$8.0 million · 3 events
- Flash Flooding in Nevada, September 1 to 4, 2013$1.0 million · 5 events
- Drought in Texas, September 1 to 30, 2013$114,000 · 39 events
- Flash Flooding in Arizona, September 1 to 4, 2013$532,000 · 5 events
- Tornado and Flash Flooding in Massachusetts, September 1, 2013$140,000 · EF0 · 10 events
- Hail and Damaging Winds in Arkansas, September 1, 2013$106,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Missouri, September 1, 2013$126,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013$75,000 · 53 kt wind · 13 events
- Flash Flood and Lightning Strike in Rhode Island, September 1, 2013$102,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469902, 469901.